Iowa, 2012

Tornado and Hail in Iowa, May 4, 2012

May 4, 2012 · NWS DMX · 10 events in 5 counties and zones

A nearly stationary frontal boundary remained draped across northwest Iowa. The airmass became very unstable with dewpoints surging into the 65 to 70 degree range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly stationary frontal boundary remained draped across northwest Iowa. The airmass became very unstable with dewpoints surging into the 65 to 70 degree range. The wind flow at 850 mb was weak, only around 15 kts or so, but winds backed and were very convergent. Moisture pooled over northwest Iowa with precipitable water values increasing to around 1.4 inches by mid afternoon. The lifted index fell to between -5 and -10 C with CAPE rising to the 2000-3000 J/kg range. Downdraft CAPE was quite high, in the 800 to 1200 J/kg range. Ample CAPE was available in the -10 to -30 C layer of the atmosphere, between 400 and 800 J/kg. Unlike the previous day, significant shear was available for any storm development with 40 to 50 kts of effective shear. The freezing level was quite high for early May and was between 13,000 and 14,000 feet. Though high enough to limit hail, other parameters were sufficiently strong to overcome this. The LCL was fairly low with near storm environmental values around 750 meters. A line of strong to severe thunderstorms formed near the frontal boundary during the mid and late afternoon hours. The line moved and propagated east-southeast. High winds were common with the storms with wind speeds of up to 65 MPH or more. The storms also produced some quarter size hail. A tornado occurred in Winnebago County just south of the Minnesota line. It was about a mile long and was in open country. A short time later, a funnel cloud was observed in Worth County. After the main storms moved east, further thunderstorms developed behind the line. One became severe and produced golf ball size hail in Pocahontas County at Pocahontas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 2:53 PM CST, 19 minutes earlier.

Area forecast discussion, May 4, 2:53 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT FRI MAY 4 2012

.SHORT TERM /TONIGHT/...
THUNDERSTORMS ENTERING FORECAST AREA AS THIS IS WRITTEN...AND
QUESTION WILL BE EVOLUTION INTO THE NIGHT. SOUTHEAST FLOW AT THE
SURFACE WILL CONTINUE WITH A SHIFT TO EASTERLY WINDS ALONG THE
MINNESOTA BORDER. QUITE UNSTABLE SOUTH OF THIS BOUNDARY AND EVEN
RICHER DEWPOINTS ARE WAITING IN MISSOURI. THE STORM COMPLEX FROM
SOUTH DAKOTA HAS DEVELOPED A SIZABLE COLD POOL ALREADY...AND THIS IS
THE MAIN QUESTION FOR TONIGHT. WILL STORMS CONTINUE ON CURRENT
EASTERLY TRACK OR TURN MORE SOUTHEAST INTO INSTABILITY?  HI-RES
NMM/ARW AND SOMEWHAT THE GFS MODEL FAVOR A SURGE SOUTHEAST SO HAVE
INCLUDED ABOUT 50-50 CHANCE OF THUNDERSTORMS FOR SOUTHEAST THIRD OF
FORECAST AREA. BY FAR HIGHEST CHANCE WILL BE ACROSS THE NORTH AND
NORTHEAST INTO WATERLOO. TORNADO THREAT HAS BEEN DISCUSSED WITH
REPORTS IN SOUTHWEST MN. BELIEVE THIS THREAT COULD EXTEND INTO THE
AREA NORTH OF FORT DODGE AND WEST OF MASON CITY UNTIL AROUND 7
PM...BUT THE WEAK STORM RELATIVE FLOW IN MID LEVELS INDICATES
ROTATING STORMS AND ANY TORNADO THAT WOULD DEVELOP WOULD BE SHORT
LIVED IN DMX FORECAST AREA. HEAVY RAIN IS ALSO POSSIBLE IN LOCAL
AREAS IF THE COLD POOL STALLS AND CELLS REDEVELOP ON BACK SIDE.
DIFFICULT TO FAVOR AN AREA AT THIS POINT BUT IT COULD BE ACROSS
CENTRAL IOWA. THIS WOULD NOT BE SAME LOCATIONS AS HAD HEAVY RAIN
LAST NIGHT...SO WILL NOT GO WITH A FLASH FLOOD WATCH AT THIS TIME.
IF LINE ORIENTATION SHOWS ITS HAND...THIS COULD BE ADDED LATER. WEAK
MOIST FLOW WILL LIKELY ALLOW SOME FOG TO DEVELOP BY MORNING.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
NO MAJOR CHANGES IN LARGE SCALE PATTERN FOR THE NEXT COUPLE OF DAYS.
AFTER ANOTHER ROUND OF CONVECTION TONIGHT...SHOULD SEE A BREAK FOR A
PORTION OF SATURDAY UNTIL INSTABILITY RETURNS IN THE LATE AFTERNOON
AND EVENING. THEN...STORMS WILL FIRE IN THE AREAS OF BEST SFC
CONVERGENCE AND OVER NORTHWEST AS UPSTREAM WAVE FINALLY PUSHES EAST
INTO THE AREA LATE SATURDAY NIGHT AND SUNDAY. OVERNIGHT SATURDAY
NIGHT BEST AREAS FOR CONVECTION SHOULD REMAIN NORTHWEST OR NORTH
GIVEN THE PROXIMITY OF THE SYNOPTIC SCALE BOUNDARIES. HAVE RAISED
HIGHS ON SATURDAY INTO THE MID 80S AND SHOULD BE A RATHER WARM AND
HUMID OVERNIGHT SATURDAY NIGHT. SUNDAY WILL BE WARM AND HUMID BUT
HAVE CUT BACK ON PM HIGHS DUE TO EXPECTED DEBRIS CLOUDS AND SCT
STORMS ON SUNDAY. MEANWHILE BY AFTERNOON LI VALUES WILL DECREASE TO
-8 TO -11 ACROSS THE REGION WITH MLCAPES APPROACHING 3000 J/KG ONCE
AGAIN. WITH INCREASING DYNAMICS AND WIND SHEAR...SEVERE STORMS AGAIN
LOOK MORE LIKELY WITH EXPECTATION OF MORE WIDESPREAD COVERAGE THAN
ON SATURDAY. WITH EXPECTED STORM MOTIONS TO BE RATHER MEAGER
...THREAT FOR ADDITIONAL HEAVY RAINFALL ALSO POSSIBLE AS SFC
CONVERGENCE INCREASES ALONG THE COLD FRONT PASSING THROUGH THE
STATE. WITH MOST OF THE REGION STILL ABLE TO HANDLE SOME MODERATE TO
HEAVY RAINS...WILL NOT TRY TO EXACT AREA OF GREATEST THREAT AT THIS
TIME DUE TO SOME EVENTUAL ALTERATIONS BASED ON THE MESOSCALE
EVOLUTION OF THE STORMS THIS WEEKEND. MODELS HAVE BEEN MORE RAINFALL
OVER THE NORTH HALF OF THE FORECAST AREA...AND WILL LEAN IN THAT
DIRECTION FOR NOW. AFTER THIS SYSTEM PROGRESSES EAST ON SUNDAY NIGHT
OUR WEATHER WILL QUIET DOWN FOR THE EARLY PART OF NEXT WEEK. AT
LEAST ON MONDAY SOME SUNSHINE WILL RETURN PRIOR TO AN UPPER LEVEL
TROUGH DROPPING SOUTH INTO THE AREA TUESDAY. THE 12Z GEM/GFS HAVE
BOTH TRENDED TOWARD A MORE EASTERLY SOLUTION FOR THE H500 LOW
DROPPING SOUTH INTO THE GREAT LAKES RATHER THAN THE CENTRAL PLAINS.
THIS WOULD FAVOR LESS CLOUDS AND NO PRECIP RATHER THAN UPPER LEVEL
SUPPORT FOR ISO AND SCT THUNDER ACROSS THE AREA. BY MID WEEK THROUGH
THE END OF THE WEEK A RIDGE WILL REBUILD INTO THE AREA AND ALLOW
TEMPERATURES TO REBOUND INTO THE 70S TO NEAR 80 THROUGH THE PERIOD.
VERY LATE IN THE EXTENDED...A TROUGH WILL APPROACH AND ALLOW FOR A
RETURN CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION BY
THURSDAY NIGHT OR FRIDAY.

&&

.AVIATION...04/18Z
MOIST SOUTHEASTERLY FLOW WILL CONTINUE THROUGH THE 24 HOUR TAF
PERIOD...BUT NOT A LOT OF STRONG FORCING FOR ORGANIZED INTENSE
THUNDERSTORMS. CONVECTION HAS DISRUPTED WARM FRONT LEAVING A
BOUNDARY IN NORTH IOWA AND NORTH MISSOURI. THUNDERSTORMS MOST LIKELY
TO WORK EAST ACROSS NORTHERN IOWA THIS EVENING...SO HAVE INCLUDED
THEM IN TAFS...FOR KDMX AND KOTM...CHANCES ARE TOO SMALL TO INCLUDE
AT THIS TIME. GIVEN HIGH MOISTURE EXPECT FOG AND/OR LOW STRATUS TO
DEVELOP AGAIN OVERNIGHT ACROSS STATE...AND THIS WILL TAKE SOME TIME
TO BURN OFF SATURDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM/AVIATION...JUNGBLUTH
LONG TERM...REV
Hazardous weather outlook, May 4, 2:03 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT FRI MAY 4 2012

IAZ004>007-015>017-023>026-033>036-044-045-052015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-
303 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE FOR LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE
THREAT WILL CONTINUE UNTIL 9 PM THIS EVENING ACROSS THE OUTLOOK
AREA.

THESE STORMS COULD ALSO BRING HEAVY RAINS ALONG WITH THE THREAT
FOR SEVERE WEATHER. LOCALLY HEAVY RAINS AND FLASH FLOODING ARE
ALSO POSSIBLE IN SOME OF THE SLOWER MOVING STORMS AS MOISTURE
LEVELS REMAIN HIGH ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE
WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE
STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE
AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE
SATURDAY NIGHT AND SUNDAY ACROSS THE REGION.

OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT
WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

IAZ027-028-037>039-046>050-057>062-070>075-081>086-092>097-052015-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
303 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONGER THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON OR EVENING AND CONTINUE THROUGH THE NIGHT. THESE STORMS
COULD BRING HEAVY RAINS ALONG WITH THE THREAT FOR SEVERE WEATHER.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS THOUGH AN
ISOLATED TORNADO IS STILL POSSIBLE. LOCALLY HEAVY RAINS AND FLASH
FLOODING ARE ALSO POSSIBLE IN SOME OF THE SLOWER MOVING STORMS AS
MOISTURE LEVELS REMAIN HIGH ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE
WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE
STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE
AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE
SATURDAY NIGHT AND SUNDAY ACROSS THE REGION.

OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT
WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

REV

In the hours before

Local storm report, May 4, 9:46 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     HAIL             NNW LENOX               40.88N 94.56W
05/04/2012  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

KD
Local storm report, May 4, 9:49 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1049 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HAIL             5 NNW LENOX             40.88N 94.56W
05/04/2012  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

KD
Local storm report, May 4, 9:55 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HAIL             NNW LENOX               40.88N 94.56W
05/04/2012  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

KD
Local storm report, May 4, 12:24 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
124 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             5 ESE CORNING           40.97N 94.65W
05/04/2012  E1.25 INCH       ADAMS              IA   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

KS
Local storm report, May 4, 12:32 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     HAIL             ENE PRESCOTT            41.02N 94.61W
05/04/2012  E1.00 INCH       ADAMS              IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0300 AM     HAIL             PRESCOTT                41.02N 94.61W
05/04/2012  E0.88 INCH       ADAMS              IA   EMERGENCY MNGR

            TIME ESTIMATED.

0303 AM     HAIL             5 ESE CORNING           40.97N 94.65W
05/04/2012  E1.25 INCH       ADAMS              IA   PUBLIC

            TIME ESTIMATED FROM RADAR.

0338 AM     HAIL             NNW LENOX               40.88N 94.56W
05/04/2012  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

KS
Local storm report, May 4, 3:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     DOLLIVER                43.46N 94.61W
05/04/2012  E65 MPH          EMMET              IA   EMERGENCY MNGR

&&

JJOHNSON

The radar

The Sioux Falls radar (KFSD), 171 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
May 4, 3:12 PM CST
Where
Emmet County, 1.22 mi SE of Dolliver
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.460, -94.610

The Emergency Manager estimated wind gusts of 65 MPH.

Thunderstorm Wind, Emmet

When
May 4, 3:45 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.400, -94.830

Wind gusts of 65 MPH were reported by law enforcement.

Hail, Emmet

When
May 4, 4:02 PM CST
Where
Emmet County, 1.22 mi SE of Armstrong
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
43.390, -94.480

Hail, Kossuth

When
May 4, 4:15 PM CST
Where
Kossuth County, 2.76 mi N of Lone Rock
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.260, -94.320

Nickel to quarter size hail reported.

Hail, Kossuth

When
May 4, 4:45 PM CST
Where
Kossuth County, 2.45 mi SE of St Benedict
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.010, -94.030

Nickel to quarter size hail with ground covered.

Hail, Kossuth

When
May 4, 4:50 PM CST
Where
Kossuth County, 2.76 mi N of Hanna
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
42.990, -94.020

Tornado, Winnebago

When
May 4, 4:52 PM CST to 4:54 PM CST
Where
Winnebago County, 4.36 mi WSW of Vinje to 3.6 mi WSW of Vinje
Rating
EF1
Path length
0.81 mi
Path width
90 yd
Reported by
NWS Storm Survey
Coordinates
43.487, -93.765

Brief touchdown just south of the Minnesota border. Damaged a farm building and some trees.

Thunderstorm Wind, Worth

When
May 4, 5:11 PM CST
Where
Worth County, 4.27 mi NNW of Bristol
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.480, -93.490

Funnel Cloud, Worth

When
May 4, 5:20 PM CST
Where
Worth County, 2.01 mi W of Manly
Reported by
Trained Spotter
Coordinates
43.280, -93.240

Funnel cloud with two to three gustnadoes reported. Brief appearance with rotating wall cloud.

Hail, Pocahontas

When
May 4, 9:55 PM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
42.740, -94.670

Golf ball size hail was reported on the north side of town with half dollar size hail reported at the Casey's location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368941, 368942, 368943, 368946, 368999, 368998, 370091, 368954, 368955, 368969.